Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 114, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 1997, 10:08 AM CDT for Beadle County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1997, 10:08 AM CDT (15:08 UTC)
- Expired
- Aug 9, 1997, 10:40 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:20 AM CDT | Hail 0.75 | Huron, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 091508 RRA SVRFSD SDC005-091540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1008 AM CDT SAT AUG 9 1997 * SEVERE THUNDERSTORM WARNING FOR BEADLE COUNTY IN EASTCENTRAL SOUTH DAKOTA * UNTIL 1040 AM CDT * SOME AREAS AFFECTED CAVOUR AROUND 1015 AM CDT YALE AROUND 1020 AM CDT IROQUOIS AROUND 1030 AM CDT * AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LARGE HAIL 8 MILES NORTHWEST OF HURON MOVING EAST AT 40 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL A0PPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:21 PM CDT, 12 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 9:21 PM CDT, 12 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT FRI AUG 8 1997 FAIRLY INTENSE AND COMPACT JET STREAK MOVING THRU MONTANA WITH ASSOCIATED VERY STRONG COLD ADVECTION AT 500 AND 700 IN EASTERN MONTANA ON 00Z ANALYSIS. 500 MB COOLING DOESN'T LOOK LIKE IT WILL GET TO SOUTHERN SD TONIGHT WITH MOST OF CONVECTION ACROSS ND AND NORTHERN SD. CURRENTLY 700 MB WARM ADV OVER S SD WITH DRIERf AIR COMING INTO SE AT 850MB. ONLY SLIGHT CHG OF TRW IN SE... BUT WILL LEAVE MENTION IN NOW FORECAST. MUCH BETTER CHC OF PRECIP ACROSS SOUTHERN SD WITH SHOWERY SYSTEM ON SUNDAY NIGHT. REST OF GOING FCST LOOKS GOOD. .FSD...NONE MILLSAPPS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:41 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.